Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Midland/Odessa, TX

May 15, 2018Howard County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2018, 3:31 PM CDT for Howard County, Mitchell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 3:31 PM CDT (20:31 UTC)
Expired
May 15, 2018, 4:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-320 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

307 
WUUS54 KMAF 152031
SVRMAF
TXC227-335-152130-
/O.NEW.KMAF.SV.W.0037.180515T2031Z-180515T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
331 PM CDT TUE MAY 15 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mitchell County in western Texas...
  Southeastern Howard County in western Texas...

* Until 430 PM CDT.

* At 330 PM CDT, a severe thunderstorm was located over Coahoma, or
  10 miles east of Big Spring, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coahoma and Sand Springs. 

This includes Interstate 20 between mile markers 184 and 197.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10133 3231 10141 3237 10119 3209 10100
TIME...MOT...LOC 2030Z 331DEG 11KT 3226 10129 

HAIL...1.00IN
WIND...60MPH
 
$$

29
3 follow-up statements
318 
WWUS54 KMAF 152047
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
347 PM CDT TUE MAY 15 2018

TXC227-335-152130-
/O.CON.KMAF.SV.W.0037.000000T0000Z-180515T2130Z/
Mitchell TX-Howard TX-
347 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES...

At 346 PM CDT, a severe thunderstorm was located 9 miles southeast of
Coahoma, or 14 miles east of Big Spring, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10133 3224 10135 3230 10114 3209 10100
TIME...MOT...LOC 2046Z 328DEG 12KT 3218 10123 

HAIL...1.25IN
WIND...60MPH
 
$$

29
684 
WWUS54 KMAF 152105
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT TUE MAY 15 2018

TXC227-335-152130-
/O.CON.KMAF.SV.W.0037.000000T0000Z-180515T2130Z/
Mitchell TX-Howard TX-
405 PM CDT TUE MAY 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES...

At 405 PM CDT, a severe thunderstorm was located 10 miles east of
Forsan, or 17 miles southeast of Big Spring, moving southeast at 15
mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3209 10128 3217 10127 3227 10112 3209 10100
TIME...MOT...LOC 2105Z 331DEG 11KT 3213 10120 

HAIL...1.25IN
WIND...60MPH
 
$$

29
899 
WWUS54 KMAF 152126
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT TUE MAY 15 2018

TXC227-335-152135-
/O.EXP.KMAF.SV.W.0037.000000T0000Z-180515T2130Z/
Mitchell TX-Howard TX-
426 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MITCHELL AND
SOUTHEASTERN HOWARD COUNTIES WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3209 10128 3217 10127 3227 10112 3209 10100
TIME...MOT...LOC 2125Z 331DEG 11KT 3208 10117 

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:51 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 15, 1:51 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Tue May 15 2018

.DISCUSSION...

Isolated strong/severe storms possible the next couple of days along
with hot temperatures continuing. Surface observations place an
outflow boundary from overnight convection across the northeastern
Permian Basin as of 1:30 PM CDT. Hi-res models show this boundary
well and stall it later this afternoon along a Lamesa to Big Spring
line. Meanwhile, the dryline continues to surge east and is nearing
the outflow boundary currently. Temperatures have warmed into the
90's south of this boundary with 80's north. The atmosphere
continues to destabilize along and behind the outflow boundary as
shown by a developing cu field and even a storm or two. Storms
will continue to develop shortly in this area and push east
through the late afternoon and evening. Weaker deep layer shear in
our area will somewhat limit severe potential, but a few
instances of damaging wind gusts and/or large hail is still
possible. An unstable atmosphere also exists from the Big Bend to
the Lower Trans Pecos this afternoon. Strong storms are also
possible here as CAPE values have risen to around 2500 J/kg.

Wednesday looks like a carbon copy of today as temperatures warm
into the 90's and 100's again with another outflow boundary expected
to move down from the north. Strong/severe storms will again be
possible along and behind this boundary across the northern and
eastern Permian Basin. Weak upper ridging and an intense low level
thermal ridge build over the area Thursday. Temperatures are
expected to near 100 across much of the region while convection
becomes more isolated in coverage.

An upper level trough takes shape across the West late this week and
transitions mid level flow aloft back to the southwest. Hot
temperatures and isolated thunderstorms are expected to continue
into Saturday before we see some changes early next week. Several
shortwaves will move east within the upper trough with the first
significant one likely arriving Sunday. This wave along with a weak
cold front moving in from the north could produce our next round of
widespread showers and storms. Will keep PoPs conservative for now
as severe drought continues over our region and this is still
several days out. Models also show temperatures falling to near
normal early next week, but this depends on whether we see any
cloud cover and rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  97  70 100 /  20  20  10  20
Carlsbad                       62  99  64 101 /   0   0   0  20
Dryden                         67  98  69 101 /  30  20  10  10
Fort Stockton                  67  97  70 100 /  10  20   0  20
Guadalupe Pass                 64  93  67  95 /   0   0   0  10
Hobbs                          59  95  62  97 /   0  10   0  20
Marfa                          55  92  60  96 /  10  10   0  10
Midland Intl Airport           68  99  70 101 /  10  20   0  20
Odessa                         68  98  70 100 /  10  20   0  20
Wink                           64 100  68 101 /   0  10   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/29
Hazardous weather outlook, May 15, 2:07 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Tue May 15 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
207 PM CDT Tue May 15 2018 /107 PM MDT Tue May 15 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible mainly east of a Lamesa to
Midland, Odessa to Alpine. A few storms could become severe,
producing large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible across mainly west Texas through
Friday. A few storms could become severe with large hail and damaging
winds possible.

Critical fire weather conditions will be possible again Thursday
through Saturday, mainly over Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of spotter activation this afternoon or
early this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 15, 1:33 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
133 PM CDT TUE MAY 15 2018

TXZ046-047-151900-
Dawson TX-Borden TX-
133 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND EAST
CENTRAL DAWSON COUNTIES UNTIL 200 PM CDT...

At 132 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Gail, along highway 180 moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 10168 3284 10174 3283 10145 3261 10144
TIME...MOT...LOC 1832Z 240DEG 49KT 3280 10164

12
Special weather statement, May 15, 2:36 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
236 PM CDT TUE MAY 15 2018

TXZ052-053-152015-
Mitchell TX-Howard TX-
236 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL...
SOUTHEASTERN BORDEN AND EASTERN HOWARD COUNTIES UNTIL 315 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Luther, or 14 miles north of Big Spring, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Coahoma, Sand Springs, Luther and Vincent.

This includes Interstate 20 between mile markers 183 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3210 10128 3245 10153 3253 10140 3252 10124
      3231 10097
TIME...MOT...LOC 1935Z 315DEG 14KT 3244 10139

29
Special weather statement, May 15, 2:55 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 15 2018

TXZ075-081-082-152045-
Pecos TX-Terrell TX-Big Bend Area TX-
255 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 345 PM
CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Sanderson, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sanderson and Terrell County Airport.

LAT...LON 2979 10249 2977 10251 2978 10260 3025 10279
      3028 10233 2982 10197 2981 10198 2980 10196
      2979 10212 2982 10218 2985 10219 2984 10222
      2986 10225 2985 10226 2987 10227 2988 10232
      2985 10237 2976 10239
TIME...MOT...LOC 1954Z 343DEG 12KT 3024 10251

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 1:33 PM CDTSpecial Weather StatementMAFBorden27 min
May 15, 2:36 PM CDTSpecial Weather StatementMAFHoward39 min
May 15, 2:50 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell40 min
May 15, 2:55 PM CDTSpecial Weather StatementMAFTerrell50 min
May 15, 3:40 PM CDTSpecial Weather StatementMAF35 min
May 15, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos31 min
May 15, 4:29 PM CDTSpecial Weather StatementMAFDawson46 min
May 15, 5:43 PM CDTSpecial Weather StatementMAFBorden, Scurry47 min
May 15, 5:52 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry53 min
May 15, 6:11 PM CDTAreal Flood AdvisoryMAFScurry2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.